Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 72, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 6, 2025, 5:21 PM EDT for 5 counties in Massachusetts; Providence County, Rhode Island. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2025, 5:21 PM EDT (21:21 UTC)
- Expired
- Sep 6, 2025, 6:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bristol County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Worcester County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 23 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 5:55 PM EDT | TSTM WND DMG | 1 Nnw Sharon, MA | In Sharon, a large tree was down across a driveway. Relayed by amateur radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 1:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
607
WUUS51 KBOX 062121
SVRBOX
MAC005-017-021-023-027-RIC007-062215-
/O.NEW.KBOX.SV.W.0072.250906T2121Z-250906T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
521 PM EDT Sat Sep 6 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southeastern Worcester County in central Massachusetts...
Norfolk County in eastern Massachusetts...
South central Middlesex County in northeastern Massachusetts...
Northwestern Bristol County in southeastern Massachusetts...
West central Plymouth County in southeastern Massachusetts...
Northern Providence County in Rhode Island...
* Until 615 PM EDT.
* At 521 PM EDT, a severe thunderstorm was located over Mendon, or
near Milford, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Boston, Brockton, Quincy, Pawtucket, Taunton, Woonsocket,
Braintree, Cumberland, Randolph, Franklin, North Attleborough,
Norwood, Milford, Milton, Stoughton, Bridgewater, Attleboro,
Dedham, Walpole, and Mansfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4195 7096 4185 7169 4219 7160 4226 7116
4223 7113 4225 7111 4226 7111 4227 7110
4227 7106 4228 7102
TIME...MOT...LOC 2121Z 255DEG 29KT 4208 7153
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Frank1 follow-up statement
857
WWUS51 KBOX 062140
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
540 PM EDT Sat Sep 6 2025
MAC027-062149-
/O.CAN.KBOX.SV.W.0072.000000T0000Z-250906T2215Z/
Worcester MA-
540 PM EDT Sat Sep 6 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORCESTER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern and northeastern Massachusetts...and Rhode Island.
LAT...LON 4195 7096 4188 7155 4222 7142 4226 7116
4223 7113 4225 7111 4226 7111 4227 7110
4227 7106 4228 7102
TIME...MOT...LOC 2139Z 255DEG 29KT 4211 7136
$$
MAC005-017-021-023-RIC007-062215-
/O.CON.KBOX.SV.W.0072.000000T0000Z-250906T2215Z/
Norfolk MA-Middlesex MA-Bristol MA-Plymouth MA-Providence RI-
540 PM EDT Sat Sep 6 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORFOLK...SOUTHERN MIDDLESEX...NORTHWESTERN BRISTOL...WEST
CENTRAL PLYMOUTH AND NORTHEASTERN PROVIDENCE COUNTIES...
At 539 PM EDT, a severe thunderstorm was located over Norfolk, or
near Franklin, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Boston, Brockton, Quincy, Taunton, Woonsocket, Braintree, Cumberland,
Randolph, Franklin, North Attleborough, Norwood, Milton, Stoughton,
Bridgewater, Attleboro, Dedham, Walpole, Mansfield, Easton, and
Canton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4195 7096 4188 7155 4222 7142 4226 7116
4223 7113 4225 7111 4226 7111 4227 7110
4227 7106 4228 7102
TIME...MOT...LOC 2139Z 255DEG 29KT 4211 7136
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FrankWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:34 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 6, 2:34 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
234 PM EDT Sat Sep 6 2025
.SYNOPSIS...
Strong to severe thunderstorms move through interior Southern
New England through late this afternoon, with weakening
thunderstorms into eastern Massachusetts and Rhode Island early
this evening. Thunderstorms taper to a period of steady light
rain overnight. Cloudy and rainy conditions along with cooler
temperatures are expected for Sunday. Otherwise...much of the
work week looks dry and very pleasant outside the risk for a few
brief showers around mid- week.
&&
.NEAR TERM /THROUGH TONIGHT/...
235 PM Update:
Key Messages:
* Severe thunderstorms expected into western and central MA and
northern CT through 6 PM. Damaging straight line winds,
frequent lightning, heavy rain are the main threats, but a
tornado or two may occur.
* Weakening storms into eastern MA and RI between approx 6-10
PM; more limited/isolated severe weather potential exists for
these storms.
* Overcast with periods of rain showers for the overnight.
Severe Thunderstorm Watch 607 is in effect until 8 PM this
evening for all of northern CT, western to central to
eastern/northern MA (including Boston), and Providence County in
Rhode Island.
Active afternoon is beginning to get underway, as regional
radar is showing a line of strong thunderstorms which primarily
trail from the Berkshires to central NJ, moving towards the
northeast around 40 mph. Some of these storms have already
become severe and a couple in the lower Hudson Valley are
showing signs of rotation.
A relatively uncommon combination of wind shear (both low-
level and through a deep depth) and a moderate degree of
instability (e.g. about 1500 J/kg of CAPE) is present across
much of interior Southern New England, including northern CT and
western/central MA. The ongoing storms will be moving into this
environment between now and 6 PM, and be capable of strong to
damaging straight line winds, frequent lightning, and heavy
downpours. However rather strong low-level rotation (0-1 km
shear of 20-25 kt) will favor a risk for a tornado or two, from
cells ahead of the main line of storms and within the line of
storms itself. Instances of severe weather appear greatest for
northern CT and western and central MA in this timeframe.
Further eastward, into much of eastern MA and northern RI, with
weakening instability, we expect a general downtrend in storm
intensity as the storms move into these areas after 6 PM.
However we can't rule out isolated instances of severe weather
into eastern MA and northern RI. Low level wind shear isn't
quite as pronounced as in interior Southern New England, so the
severe weather threats shift to more of a straight line wind
damage type. Even still, severe weather may prove short-lived
for these areas given the timing, as approaching sundown and
southerly flow off the water leads to a less-unstable setting.
The cold front itself becomes increasingly slow/stalled out
somewhere near or in vicinity of the I-95 corridor. Mainly a
period of steady rain is expected for the evening and overnight,
with a few in-cloud flashes/rumbles of thunder possible; but by
then, the severe weather potential will have ended. Overcast and
cooler temps for the overnight to early Sunday morning period,
with lows in the mid to upper 50s.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages:
* Rain showers linger into Sunday morning, especially across eastern
MA.
* Cooler temps arrive to start off the week.
Sunday and Sunday Night...
Rain showers continue into Sunday morning, with pockets of
moderately heavy rainfall at times, as an anafrontal wave lingers
over southern New England. At this time, expecting heaviest rain
across and southeast of I-95. Rain should move out to sea by late
afternoon or early evening, but the interior should start drying out
late morning or early afternoon. Given the lingering cloud cover and
rain, expecting afternoon high temps to remain in the mid to upper
60 and struggle to reach 70 (with the exception of the outer Cape
and Islands... in the low 70s).
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Messages:
* Mainly dry and pleasant for much of next week with cool night and
mild days
* Offshore low may graze coast midweek, bringing chance for a few
showers Wednesday
Once the rain and storms from the weekend clears with the exit of a
cold front, high pressure builds in over the region once more. 925
mb temperatures generally sit around or just below 10C for the
mornings, then getting to around 15C for daytime temperatures. Highs
through much of the week will likely be mostly in the 70s with some
areas in the upper 60s. A brief warmup over the region is possible
heading into Thursday as 925 mb temps get close to 20C and ensemble
probs for surface temperatures greater than 75 around 50% or higher;
the GEFS has probabilities over Boston, SE MA, and the river valleys
around 20% for temperatures at or above 80F. This warmth will be
short-lived though as another cold front pushes its way through the
region, ushering cooler temperatures in for Friday. Ensembles
indicate that some below normal temperatures may settle into the
region for the end of the week in its wake with highs in the 60s for
most (lower 70s for the CT River Valley).
Much of this period looks quiet aside from a low passing offshore
midweek. This may bring a chance for some showers into eastern MA,
RI, and the Cape and Islands Wednesday through Thursday night.
&&
.AVIATION /19Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Today...Moderate confidence.
Line of strong to severe TSRA moving through western and central
MA and CT between 19-23z. Frequent lightning, heavy rain
reducing visby, and damaging winds are the main threats from
severe thunderstorms. Weakening storms moving into the BED-BOS-
PVD corridor between 22-01z. For the Cape and Islands, mainly
VFR. SW winds 10-15 kt with gusts 25 kt outside of storms.
Tonight...Moderate confidence.
For TAFs east of I-95, TS thru about 02z, then mainly as SHRA
overnight. Areas northwest are low-end VFR through 06z/08z,
then lower to MVFR with pockets of IFR. SSW wind shifts to N
behind the cold front, but the Cape and Islands maintains a SSW
flow overnight.
Sunday...High confidence in trends, moderate confidence in timing.
MVFR to IFR in stratus and periods of SHRA through the morning
hours. Rain begins to taper off with cigs/visbys improving to
VFR into the afternoon. NW to NE winds 5-10 kt.
KBOS Terminal...High confidence in trends, moderate confidence in
timing.
VFR into this afternoon with SW winds gusting between 25 and 30
knots. Possible -SHRA and -TSRA activity after 22z as a line of
storms moves from west to east but they will be weakening on
approach. Front becomes hung up overnight into Sunday morning with
lingering showers and MVFR ceilings.
KBDL Terminal...High confidence in trends, moderate confidence in
timing.
VFR until 18z/19z, after a line of strong to severe thunderstorms
will likely approach from the west. Front becomes hung up overnight
into Sunday morning with lingering showers and MVFR ceilings.
Outlook /Monday through Wednesday/...
Sunday Night through Monday Night: VFR.
Tuesday: VFR. Breezy.
Tuesday Night through Wednesday: Breezy. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
* A Small Craft Advisory: In effect through 8 PM for all waters.
Through Sunday Night...High Confidence.
SW winds 25-30 kt through this afternoon/early tonight, with
seas around 3-5 ft. Weakening thunderstorms moving over the
southern and eastern nearshore waters, though a couple may
produce strong winds and frequent lightning. SMWs may be needed.
Otherwise, winds become NW/N tonight at sub-SCA levels, which
continues into Sunday. Seas 2-4 feet, while seas remain
elevated for the southern waters 3-5 feet.
Outlook /Monday through Wednesday/...
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Monday through Monday Night: Winds less than 25 kt.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>237-250-251-254>256.
&&
SYNOPSIS...Loconto/McMinn
NEAR TERM...Loconto
SHORT TERM...McMinn
LONG TERM...Hrencecin
AVIATION...Loconto/Hrencecin
MARINE...Loconto/HrencecinIn the hours before
Local storm report, Sep 6, 4:23 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
423 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg 1 SSW Holden 42.33N 71.86W
09/06/2025 Worcester MA Amateur Radio
large tree down on Bailey Rd making it
impassable.
&&Local storm report, Sep 6, 4:38 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
438 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Dmg 1 N Worcester 42.29N 71.80W
09/06/2025 Worcester MA Emergency Mngr
Trees downed on Ruthven Ave.
&&
ALLocal storm report, Sep 6, 4:39 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
439 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tstm Wnd Dmg 1 S Worcester 42.26N 71.81W
09/06/2025 Worcester MA Emergency Mngr
Trees downed on Chandler St in Worcester.
Time estimated by radar.
&&
ALLocal storm report, Sep 6, 4:40 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
440 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Dmg 2 NE Worcester 42.29N 71.78W
09/06/2025 Worcester MA Emergency Mngr
Large tree on powerlines on Beverly Rd in
Worcester. Time estimated by radar.
&&
ALLocal storm report, Sep 6, 4:41 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
441 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Dmg 1 S Worcester 42.26N 71.81W
09/06/2025 Worcester MA Emergency Mngr
Corrects previous tstm wnd dmg report from 1
S Worcester for time. Trees downed on
Chandler St in Worcester. Time estimated by
radar.
&&
ALLocal storm report, Sep 6, 5:11 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
511 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Tstm Wnd Dmg Bedford 42.52N 71.29W
09/06/2025 Middlesex MA Trained Spotter
Tree down on a house on Appletree Lane in
Bedford. Time estimated by radar.
&&
ALThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:59 AM EDT | Small Craft Advisory | BOX | 16 hr | |
| Sep 6, 2:14 PM EDT | Tornado Warning | BOX | Franklin, Hampshire | 31 min |
| Sep 6, 2:18 PM EDT | Tornado Warning | BOX | Hampden, Hampshire | 42 min |
| Sep 6, 2:29 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 61 min |
| Sep 6, 2:50 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 55 min |
| Sep 6, 2:55 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 35 min |
| Sep 6, 3:01 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 44 min |
| Sep 6, 3:31 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 59 min |
| Sep 6, 3:51 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 54 min |
| Sep 6, 4:05 PM EDT | Tornado Warning | BOX | Middlesex, Worcester | 40 min |
| Sep 6, 4:20 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk | 55 min |
| Sep 6, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Middlesex, Norfolk, Worcester | 65 min |
| Sep 6, 4:50 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 55 min |
| Sep 6, 4:55 PM EDT | Special Marine Warning | BOX | 80 min | |
| Sep 6, 5:08 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 52 min |
| Sep 6, 5:44 PM EDT | Special Marine Warning | BOX | 91 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2025Severe Thunderstorm Warnings in Rhode Island, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.